Indiana, 2008

Flash Flooding and Damaging Wind in Indiana, June 13 to 14, 2008

June 13 to 14, 2008 · NWS IND · 10 events in 9 counties and zones

Thunderstorms brought flash flooding and minor wind damage to central Indiana. Lightning also injured an individual as the storms moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$44,000
Crop damage
$35,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms brought flash flooding and minor wind damage to central Indiana. Lightning also injured an individual as the storms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 13, 6:05 AM EST, 1 hour earlier.

Area forecast discussion, Jun 13, 6:05 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 AM EDT FRI JUN 13 2008

.AVIATION...DISCUSSION FOR THE 12Z TAFS

LOOK FOR SCT TSRA TO OCCUR THIS MORNING AND PERSIST THROUGH MUCH OF
THE DAY AHEAD OF A LARGE STORM SYSTEM. GIVEN SCT NATURE OF STORMS
BEST FCST AT THIS POINT IS FOR GENERAL CONVECTIVE FCST EXCEPT AT IND
THIS MORNING WHERE RADAR TRENDS SHOULD BRING SOME THUNDER INTO THE
AREA THIS MORNING. LOOK FOR A TREND OF LOWER CIGS THROUGH THIS
EVENING AS THE CORRIDOR OF DEEPEST SFC-850MB RH AND LIFT TAKES
PLACE. CONDS SHOULD IMPROVE AFTER 06Z WITH CIGS EXPECTED TO IMPROVE
AND PRECIP EXPECTED TO DECREASE IN COVERAGE HOWEVER THERE IS SOME
POTENTIAL FOR MVFR VIS WITH CLEARING SKIES AND LINGERING MOISTURE.

&&

.PREV DISCUSSION...UPPR LO CURRENTLY OVR THE NRN PLAINS XPCTD TO
LIFT NEWD INTO CANADA LTR TDY. IN THE WAKE OF THE LO...UPPR FLOW OVR
THE LOCAL AREA XPCTD TO GRADU VEER TO A WNWLY DIRECTION BY SUN.
CDFNT ASSOCIATED WITH THE UPPR LO PROGGED TO PASS THRU THE AREA
TONIGHT. MODELS IN GOOD AGREEMENT ON THE MAIN DETAILS. FCST FOCUS
CENTERS ON POPS/HVY RAIN/SVR THREAT WITH THIS SYS.

OUTFLOW BOUNDARY FM CONVECTIVE SYS ALONG THE MS RVR PUSHING SE ACRS
NRN IL ATTM. CURRENT SPEED OF OUTFLOW PLACES IT NR THE NW BORDER
COUNTIES ARND SUNRISE...WITH MODEL DATA HINTING AT THIS BOUNDARY
SETTLING SLOWLY SEWD ACRS THE LOCAL AREA DURG THE DAY. PROGGED
CONVECTIVE TEMPS SUGGEST TSTM ACTVTY SHOULD START DVLPG BY 18Z OR
SO...WITH THE MOST FAVORED LOCATION PROBABLY WHERE EVER OUTFLOW
BOUNDARY IS BY THAT TIME. WL GO WITH CHC POPS DURG THE MORN
HRS...WITH HI POPS IN THE AFT. THERMODYNAMIC/SHEAR PROFILES SUGGEST
SOME THREAT FOR SVR THIS AFT...HOWEVER SHEAR/MID LVL LAPSE RATES
LOOK A LTL WEAK AT THIS PT...ALTHOUGH LO LVL HELICITY VALUES MAY BE
LOCALLY ENHANCED INVOF BOUNDARY. PROGGED P-WAT VALUES NR TWO INCHES
SUGGEST HVY RAIN THREAT THIS AFT/EVEN AS WELL. WL CONT FLASH FLOOD
WATCH AS IS.

CDFNT XPCTD TO GRADU SETTLE ACRS THE AREA TONIGHT...SO WL CONT WITH
HI POPS/HVY RAIN THREAT. CONVECTION MAY TEND TO DIMINISH AFT 06Z/SAT
AS STRONGER 850MB FLOW PUSHES OFF TO THE E. WL KEEP A CHC POP IN THE
SERN ZONES FOF SAT MORN TO COVER ANY LINGERING ACTVTY...OTRW IMPROVG
CONDS XPCTD BY SAT AFT INTO SUN WITH SFC HI PRES BLDG IN.

LO LVL THICKNESSES SUGGEST NGM MOS HIGHS FOR SAT ARE PROBABLY ABOUT
5 DEGS TOO WARM. REMAINDER OF GUIDANCE LOOKS OK AT THIS PT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
INZ053>057-060>065-067>072.

FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR INZ021-028>031-035>049-051-052.

&&

AVIATION...CO
PUBLIC...JAS
Hazardous weather outlook, Jun 13, 4:54 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
554 AM EDT FRI JUN 13 2008

INZ021-028>031-035>049-051-052-141000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-
554 AM EDT FRI JUN 13 2008

...FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED...MAINLY THIS AFTERNOON AND
EVENING. PRESENT INDICATIONS ARE THAT SOME STORMS MAY BE
SEVERE...ESPECIALLY FROM ABOUT 200 PM THIS AFTERNOON UNTIL ABOUT
MIDNIGHT TONIGHT. DAMAGING WINDS APPEAR TO BE THE MAIN
THREAT...HOWEVER LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

IN ADDITION...SOME STORMS THIS AFTERNOON AND EVENING MAY PRODUCE
HEAVY RAINFALL...WITH LOCALLY UP TO 3 INCHES OF RAIN POSSIBLE.
THIS MAY LEAD TO FLASH FLOODING AND WILL EXACERBATE THE ONGOING
FLOODING PROBLEMS.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG MANY OF THE
RIVERS. SEVERAL RIVERS AND STREAMS ARE ABOVE FLOOD STAGE. SEE THE
LATEST HYDROLOGICAL STATEMENT FOR COMPLETE INFORMATION AND MORE
DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE SUNDAY NIGHT INTO MONDAY. AT
THIS TIME...CONDITIONS APPEAR FAVORABLE FOR SEVERE STORMS SUNDAY NIGHT.

MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON FRIDAY AFTERNOON OR FRIDAY EVENING.
SPOTTERS ARE ALSO ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS
REGARDING THE SEVERE THREAT SUNDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ053>057-062>065-071-072-141000-
OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
JACKSON-JENNINGS-
554 AM EDT FRI JUN 13 2008

...FLASH FLOOD WATCH IN EFFECT FOR TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED...MAINLY THIS AFTERNOON AND
EVENING. PRESENT INDICATIONS ARE THAT SOME STORMS MAY BE
SEVERE...ESPECIALLY FROM ABOUT 200 PM THIS AFTERNOON UNTIL ABOUT
MIDNIGHT TONIGHT. DAMAGING WINDS APPEAR TO BE THE MAIN
THREAT...HOWEVER LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

IN ADDITION...SOME STORMS TONIGHT MAY PRODUCE HEAVY
RAINFALL...WITH LOCALLY UP TO 3 INCHES OF RAIN POSSIBLE. THIS MAY
LEAD TO FLASH FLOODING AND WILL EXACERBATE THE ONGOING FLOODING
PROBLEMS.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG MANY OF THE
RIVERS ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE
ABOVE FLOOD STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR
COMPLETE INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE SUNDAY NIGHT INTO MONDAY. AT
THIS TIME...CONDITIONS APPEAR FAVORABLE FOR SEVERE STORMS SUNDAY NIGHT.

MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON FRIDAY AFTERNOON OR FRIDAY EVENING.
SPOTTERS ARE ALSO ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS
REGARDING THE SEVERE THREAT SUNDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-067>070-141000-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-
554 AM EDT FRI JUN 13 2008

...FLASH FLOOD WATCH IN EFFECT FOR TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED...MAINLY THIS AFTERNOON AND
EVENING. PRESENT INDICATIONS ARE THAT SOME STORMS MAY BE
SEVERE...ESPECIALLY FROM ABOUT 200 PM THIS AFTERNOON UNTIL ABOUT
MIDNIGHT TONIGHT. DAMAGING WINDS APPEAR TO BE THE MAIN
THREAT...HOWEVER LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

IN ADDITION...SOME STORMS TONIGHT MAY PRODUCE HEAVY
RAINFALL...WITH LOCALLY UP TO 3 INCHES OF RAIN POSSIBLE. THIS MAY
LEAD TO FLASH FLOODING AND WILL EXACERBATE THE ONGOING FLOODING
PROBLEMS.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF
THE EAST FORK WHITE...WHITE...AND WABASH RIVERS IN SOUTHWESTERN
PORTIONS OF CENTRAL INDIANA. SEE THE LATEST HYDROLOGICAL STATEMENT
FOR COMPLETE INFORMATION AND MORE DETAILS REGARDING RIVER
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE SUNDAY NIGHT INTO MONDAY. AT
THIS TIME...CONDITIONS APPEAR FAVORABLE FOR SEVERE STORMS SUNDAY NIGHT.

MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON FRIDAY AFTERNOON OR FRIDAY EVENING.
SPOTTERS ARE ALSO ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS
REGARDING THE SEVERE THREAT SUNDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Hendricks

When
June 13, 7:05 AM EST
Where
Hendricks County, 0.87 mi SE of Brownsburg
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.840, -86.390

A construction worker was injured by lightning striking a crane.

Flash Flood, Clay

When
June 13, 11:00 AM EST to 1:00 PM EST
Where
Clay County, Carbon to Poland
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.600, -87.120

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused renewed flash flooding.

Flash Flood, Johnson

When
June 13, 2:00 PM EST to 5:30 PM EST
Where
Johnson County, Amity to 1.28 mi N of Franklin
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.430, -86.000

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused renewed flash flooding.

Flash Flood, Owen

When
June 13, 2:00 PM EST to 5:15 PM EST
Where
Owen County, Spencer to Romona
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.280, -86.770

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused renewed flash flooding.

Flash Flood, Shelby

When
June 13, 2:00 PM EST to 5:00 PM EST
Where
Shelby County, Waldron to Prescott
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.450, -85.670

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused renewed flash flooding.

Flash Flood, Morgan

When
June 13, 2:30 PM EST to 5:00 PM EST
Where
Morgan County, Martinsville
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.430, -86.430

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused renewed flash flooding.

Thunderstorm Wind, Johnson

When
June 13, 4:45 PM EST
Where
Johnson County, Greenwood
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.620, -86.120

Thunderstorm winds uprooted a tree, blew down a tree limb approximately 9 inches in diameter, and blew down a 5-foot by 7-foot church sign. A number of small limbs were found down along Main Street in downtown Greenwood.

Flash Flood, Greene

When
June 13, 11:30 PM EST to June 14, 3:15 AM EST
Where
Greene County, Jasonville to Worthington
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.170, -87.200

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused renewed flash flooding.

Flash Flood, Brown

When
June 13, 11:30 PM EST to June 14, 3:15 AM EST
Where
Brown County, Bean Blossom to 4.06 mi NNW of Nashville
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.270, -86.250

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused renewed flash flooding.

Flash Flood, Monroe

When
June 14, 12:11 AM EST to 3:15 AM EST
Where
Monroe County, 6.92 mi W of Ellettsville to 9.12 mi E of Unionville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.216, -86.748

Law enforcement informed the NWS that numerous roads were flooded in the Bloomington area. A landslide occurred on Harmony Road just off of Kirksville Road, located near SR 45 in southwest Bloomington.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113274, 119552, 119484, 119565, 119597, 119590, 113276, 119493, 119498, 113273.